Indiana, 2005

Damaging Wind in Indiana, August 5, 2005

August 5, 2005 · NWS ILN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 5, 12:34 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 5, 12:34 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
134 PM EDT FRI AUG 5 2005

.AVIATION (18Z-18Z)...
FRNTL BNDRY ACRS REGION ATTM. FEW AREAS OF -SHRA ALONG AND NORTH
OF FRNTL BNDRY...CURRENTLY AFFECTING NRN TAF SITES
(KDAY/KCMH/KLCK). IMPRESSIVE TSTM CLUSTER MOVING ACRS SE INDIANA
APPEARS DESTINED TO AFFECT KCVG AND KLUK BY 1830-19Z TIMEFRAME.
HAVE PLACED PREVAILING VCSH IN AT BOTH KCVG/KLUK/KILN WITH TEMPO -TSRA
THRU 22Z TO ACCOUNT FOR APPCHG CONVECTION. AT THIS POINT...LOOKS
LIKE THESE STORMS WOULD STAY SOUTH AND WEST OF KILN...BUT MAY SEE
THESE STORMS DVLP A LITTLE FURTHER TO NORTH AND EAST AS AFTN
PROGRESSES.  FURTHER NORTH...ATMOSPHERE HAS BEEN WORKED OVER
PRETTY GOOD FROM MORNING CONVECTION SO NOT EXPECTING ANY THUNDER.
WILL KEEP VCSH INTO ERLY EVNG TO ACCOUNT FOR WDLY SCT -SHRA. FRNTL
BNDRY LOOKS TO WASH OUT SOMEWHERE ALONG/JUST SOUTH OF OHIO RIVER
OVERNIGHT. PREDOMINANT AC DECK ACRS REGION LIKELY TO HANG THRU THE
NIGHT AT ALL TAF SITES. ALL TAF SITES HAVE DEALT WITH MVFR HZ TO
SOME EXTENT OVER LAST FEW HOURS...AND WITH FRNTL BNDRY REMAINING
IN THE AREA...EXPECT VSBYS TO REMAIN IN THE 3-5SM RANGE AT
KCVG/KLUK/KILN THRU TAF FCST PERIOD. THINK ENUF DRY AIR WILL WORK
INTO DAYTON/CMH METRO AREAS TO ALLOW A BRIEF RETURN TO VFR VSBYS
FOR LATE AFTN/EVNG BEFORE DROPPING BACK TO MVFR. CANNOT RULE OUT A
COUPLE ISOLD -SHRA OVERNIGHT IN CVG AREA INVOF FRNTL BNDRY. WILL
LEAVE OUT OF KCVG/KLUK TAFS ATTM AS COVERAGE SHOULD REMAIN VERY
SPOTTY. OTHER THAN SOME LINGERING MVFR HZ IN CVG AREA SAT
MRNG...CONDITIONS SHOULD IMPROVE TO VFR.

RYAN

&&

.PREVIOUS DISCUSSION...
(ISSUED 1040 AM EDT FRI AUG 5 2005)

SHORT TERM (THIS AFTERNOON)...
BUSY MORNING ACRS FCST AREA. FRNTL BNDRY DRAPED ACRS REGION WITH
AREAS OF CONVECTION RIDING ALONG OR JUST NORTH OF BNDRY. HAVE SEEN
HEAVY RAIN ACRS NRN FCST AREA...ESPECIALLY AROUND AND JUST NORTH
OF THE COLUMBUS METRO AREA WHERE LOCAL AMOUNTS OF TWO TO THREE
INCHES HAVE FALLEN. ADDL CONVECTION HAS DVLPD ACRS CNTRL/EASTERN
INDIANA AND IS PROPAGATING INTO WHITEWATER VLY.

SVRL AREAS TO FOCUS ON FOR MID MRNG UPDATE. ALL MODELS
(RUC/NAM/GFS) PICKED UP ON LO LVL CONV AXIS ACRS CNTRL OH AT
12Z...AND THAT APPEARS TO HAVE BEEN PART OF THE CULPRIT IN THE
WIDESPREAD COVERAGE TO PCPN EARLIER. GOOD PEFF VALUES EARLIER THIS
MRNG ACRS CNTRL OH AS WELL COMBINED WITH WEAK 950-850 MB LAYERED
JET AND 850-700 MB CONV. RUC AND NAM INDCG LO LVL CONV AXIS
BREAKING DOWN CURRENTLY AND CONSEQUENTLY HAVE SEEN AREAL COVERAGE
TO PCPN DECREASE SOMEWHAT OVER LAST HOUR. LO LVL CONV AXIS THEN
REFOCUSES ACRS SRN INDIANA/OHIO FOR THIS AFTN...AND THIS SHOULD
ALLOW FOR ADDL CONVECTION TO DVLP FURTHER SOUTH ACRS FCST AREA.
HAVE MAINTAINED PCPN CHANCES AT 50 POPS...BUT HAVE ADJUSTED
COVERAGE WORDING FROM CHANCE TO SCATTERED BASED ON RADAR OBS.
TORRENTIAL RAINFALL WILL CONTINUE TO BE MAIN CONCERN FROM
TSTMS...AS PWATS NEAR 1.75 INCHES AND 12Z KILN SOUNDING INDCG
STORM MOTION AT A MERE 7 KTS. RUC INDCG SBCAPES IN EXCESS OF 4000
J/KG THIS AFTN ACRS SRN 1/2 FCST AREA WHICH LOOKS OVERDONE. RUC
INDCG SFC TEMPS TO NEAR 95 THIS AFTN ACRS SRN OHIO AND NRN
KY...AND WITH CLOUD SHIELD MAKING STEADY PROGRESS SOUTH AND
CUTTING OFF SFC HEATING DO NOT SEE CAPES GETTING THIS HIGH. PREFER
LOWER VALUES BTWN 1500-2000 J/KG AS PER THE NAM.

IN REGARDS TO TEMPS/CLOUDS...TEMP RISE HAS BEEN CURTAILED ACRS NRN
FCST AREA THIS MRNG DUE TO ONGOING CONVECTION. HAVE DROPPED AFTN
HIGHS ABOUT A CAT ACRS THE BOARD FOR WEST CNTRL/CNTRL OH. LEFT
TEMPS PRETTY MUCH AS IS FURTHER SOUTH...AS THEY HAVE MANAGED TO
CLIMB INTO L/M80S ALONG AND SOUTH OF OHIO RIVER. DUE TO SLOW
MOVEMENT SOUTH OF FRNTL BNDRY...EXPECT CLOUDS TO HANG ACRS FCST
AREA FOR MUCH OF AFTN/EVNG. ACRS NRN KY WHERE THERE HAS BEEN A
GOOD DEAL OF SUNSHINE SO FAR TODAY...VIS SAT INDCG CLOUD SHIELD IS
BEGINNING TO MAKE PROGRESS SOUTH HERE AS WELL. WILL INDICATE MSTLY
CLDY FOR ENTIRE FCST AREA FOR AFTN HOURS.

UPDATE ALREADY OUT...PREV DISCUSSION FOLLOWS.

RYAN

(ISSUED 650 AM EDT FRI AUG 5 2005)

AVIATION (12Z-12Z)...
BAND OF SHOWERS AND THUNDERSTORMS CONCENCTRATING OVER AREA OF LOW
LEVEL CONVERGENCE...WITH HIGHER DEWPOINTS HELPING TO FUEL
DEVELOPMENT. THIS SHOULD GRADUALLY DISSIPATE THROUGH ABOUT 14Z...WTH
LINGERING SHRA BEFORE REDEVELOPMENT OF CONVECTION BY NOON WITH FOCUS
A LITTLE FURTHER SOUTH. WHILE SHRA AND TSRA EXPECTED IN SRN FORECAST
AREA...WONT BE TIL AFTERNOON AS SFC FNT GETS CLOSER TO AREA.
SOME HAZE RESULTING IN MVFR CONDITIONS...BUT OTHERWISE NO
RESTRICTIONS. BY END OF TAF PERIOD...FRONT PUSHES TO SE...WTH
LIFTING OF CLOUDS.

JDR

SHORT TERM (REST OF TODAY)...
UPDATED TO INCREASE POPS THIS MORNING ACROSS THE EXTREME NORTH.
SHOWERS APPEAR TO BE SETTING UP TO TRAIN.

CLEZFPILN ALREADY OUT.

SITES

(ISSUED 420 AM EDT FRI AUG 5 2005)

SHORT TERM (TODAY THROUGH SUNDAY)...
SCATTERED SHRA/TSRA THUNDERSTORMS HAVE DEVELOPED ACROSS THE FA
AHEAD OF COLD FRONT WHICH IS CURRENTLY ACROSS NW OH. COVERAGE HAS
BEEN INCREASING THE LAST HOUR...SO HAVE DECIDED TO GO 50 POPS ALL
AREAS. PREFER THE NAM SOLUTION ON THE TIMING OF THE FRONT....WHICH
PUSHES THE FRONT THROUGH THE NORTH THIS MORNING THEM MUCH OF THE
SOUTH THIS AFTERNOON. MODELS ARE INDICATING SOME POST FRONT
INSTABILITY THIS EVENING...BUT GFS LOOKS WAY TOO SLOW IN PUSHING
THE INSTABILITY SOUTH. WILL HOLD ONTO 20 POP THIS EVENING ONLY IN
SOUTHERN THIRD.

GFS STALLS FRONT IN TN...BUT RUNS SERIES OF VORT ACROSS FA...THUS
GENERATING QPF. PREFER THE DRY NAM/NGM SOLUTION. GFS APPEARS TO BE
TOO QUICK IN RETURNING PCPN CHANCES SUNDAY. NAM LOOKS MORE
REASONABLE...WHICH A SLIGHT CHANCE ONLY ACROSS THE SOUTH.

AS FOR TEMPERATURES WENT A LITTLE COOLER THAN MAV...DUE TO QUICKER
FRONTAL PASSAGE TODAY...THEN ABOVE MAV HIGHS SAT AND SUN...DUE TO
LESS PCPN AND CLOUDS.

SITES

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
BACKED OFF ON POPS SUNDAY NIGHT IN THE NORTH. GFS LOOKS LIKE IT IS
HAVING CONVECTIVE FEEDBACK ISSUES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Aug 5, 4:01 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
501 AM EDT FRI AUG 5 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-060900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
501 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SITES

The radar

The Indianapolis radar (KIND), 106 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
August 5, 12:55 PM EST to 12:59 PM EST
Where
Ripley County, Osgood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.133, -85.300

A few trees and large limbs were downed. A fence was blown over at the Ripley County Fairgrounds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469152.